Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 331, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 15, 2009, 4:23 PM CDT for Howell County, Oregon County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2009, 4:23 PM CDT (21:23 UTC)
- Expired
- Jul 15, 2009, 5:05 PM CDT
- In force
- 42 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Howell County, MO, Oregon County, MO
The radar
The Springfield radar (KSGF), 153 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 4:39 PM CDT | TSTM WND DMG | 1 W Rover, MO | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2567 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 481 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 152123 SVRSGF MOC091-149-152230- /O.NEW.KSGF.SV.W.0331.090715T2123Z-090715T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 423 PM CDT WED JUL 15 2009 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI... SOUTHWESTERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI... * UNTIL 530 PM CDT. * AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF WEST PLAINS...MOVING EAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. * LOCATIONS IMPACTED INCLUDE BRANDSVILLE...KOSHKONONG... POTTERSVILLE...ROVER AND WEST PLAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. && LAT...LON 3666 9206 3684 9196 3673 9147 3649 9156 TIME...MOT...LOC 2123Z 288DEG 27KT 3672 9191 $$ HATCH
3 follow-up statements
000 WWUS53 KSGF 152139 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 439 PM CDT WED JUL 15 2009 MOC091-149-152230- /O.CON.KSGF.SV.W.0331.000000T0000Z-090715T2230Z/ HOWELL MO-OREGON MO- 439 PM CDT WED JUL 15 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTHWESTERN OREGON AND EAST CENTRAL HOWELL COUNTIES... AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF BRANDSVILLE...OR 5 MILES SOUTHEAST OF WEST PLAINS...MOVING EAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. LOCATIONS IMPACTED INCLUDE BRANDSVILLE...KOSHKONONG...ROVER AND WEST PLAINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN MISSOURI. && LAT...LON 3661 9192 3681 9181 3673 9147 3649 9156 TIME...MOT...LOC 2139Z 288DEG 27KT 3668 9177 $$ HATCH
000
WWUS53 KSGF 152151
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT WED JUL 15 2009
MOC091-152201-
/O.CAN.KSGF.SV.W.0331.000000T0000Z-090715T2230Z/
HOWELL MO-
451 PM CDT WED JUL 15 2009
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HOWELL COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN MISSOURI.
&&
LAT...LON 3650 9159 3653 9168 3654 9169 3677 9168
3673 9147 3649 9156
TIME...MOT...LOC 2151Z 292DEG 29KT 3663 9165
$$
MOC149-152230-
/O.CON.KSGF.SV.W.0331.000000T0000Z-090715T2230Z/
OREGON MO-
451 PM CDT WED JUL 15 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN OREGON COUNTY...
AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM NEAR KOSHKONONG...OR 9 MILES NORTHWEST
OF THAYER...MOVING EAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
LOCATIONS IMPACTED INCLUDE KOSHKONONG AND ROVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN MISSOURI.
&&
LAT...LON 3650 9159 3653 9168 3654 9169 3677 9168
3673 9147 3649 9156
TIME...MOT...LOC 2151Z 292DEG 29KT 3663 9165
$$
HATCH000
WWUS53 KSGF 152205
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 PM CDT WED JUL 15 2009
MOC149-152215-
/O.CAN.KSGF.SV.W.0331.000000T0000Z-090715T2230Z/
OREGON MO-
505 PM CDT WED JUL 15 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OREGON COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN MISSOURI.
LAT...LON 3650 9159 3653 9168 3654 9169 3677 9168
3673 9147 3649 9156
TIME...MOT...LOC 2205Z 292DEG 29KT 3659 9153
$$
HATCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 4:10 PM CDT, 13 minutes earlier.
Area forecast discussion, Jul 15, 4:10 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 410 PM CDT WED JUL 15 2009 .SHORT TERM (TONIGHT THROUGH FRIDAY)... SEVERE THUNDERSTORM POTENTIAL THROUGH THURSDAY AND A COOLER AND DRIER AIRMASS ARRIVING FOR FRIDAY AND THE WEEKEND ARE THE FORECAST HIGHLIGHTS. STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP THIS AFTERNOON ALONG AN ADVANCING COLD FRONT EXTENDING FROM NEAR SALEM TO ANDERSON. AHEAD OF THIS FRONT...A WARM AND UNSTABLE AIRMASS IS IN PLACE WITH MLCAPE VALUES OF 2000-3000 J/KG ALONG WITH LITTLE TO NO CIN. THUNDERSTORMS WILL CONTINUE TO BACKBUILD SOUTHWEST THROUGH THE EARLY EVENING WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. HEAVY RAIN AND LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE DUE TO HIGH RAINFALL RATES IN POOR DRAINAGE AREAS. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED TONIGHT INTO THE OVERNIGHT HOURS AS THE LOW LEVEL JET INCREASES AND INTERACTS WITH THE WEAK COLD FRONT. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE FLASH FLOOD POTENTIAL WILL INCREASE OVERNIGHT...PARTICULARLY ACROSS SOUTHERN MISSOURI...AS CONVECTION BECOMES MORE WIDESPREAD AND TRAINS NEAR THE FRONT. HAVE HELD OFF ON FLASH FLOOD WATCH DUE TO THE ISOLATED NATURE OF THE RECENT RAINFALL. CONVECTION IS EXPECTED TO TAPER FROM WEST TO EAST THURSDAY MORNING. MODELS CONTINUE TO HINT AT AN MCS DEVELOPING IN CENTRAL KANSAS THURSDAY NIGHT AND TRACKING ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS OVERNIGHT. ONCE AGAIN A FEW STORMS COULD BE STRONG TO SEVERE. HIGH PRESSURE WILL BUILD INTO THE PLAINS FRIDAY AND OVER THE WEEKEND BRINGING A COOLER AND DRIER AIRMASS TO THE REGION. ANGLE && .LONG TERM (SATURDAY THROUGH WEDNESDAY)... THE UPPER LEVEL RIDGE WILL CONTINUE TO SHIFT TO THE WEST AND REMAIN THERE THROUGH THE PERIOD. THIS WILL KEEP THE REGION UNDER NORTHWEST FLOW. THE WEEKEND WILL BENEFIT THE MOST FROM THIS PATTERN SHIFT AS A COOL AND DRY CANADIAN HIGH SETTLES INTO THE MIDDLE OF THE COUNTRY AND DOMINATES THE WEATHER INTO THE START OF NEXT WEEK. THE OZARKS CAN EXPECT HIGHS AROUND 80 DEGREES AND LOWS IN THE MID TO UPPER 50S...BELOW NORMAL FOR THIS TIME OF YEAR. THIS IS SUPPORTED VIA LOCAL CONDITIONAL CLIMATOLOGY WITH 850MB TEMPERATURES OVER THE WEEKEND AS LOW AS 8 TO 10 DEGREES CELSIUS. THIS CORRELATES TO LOWS IN THE 53 TO 57 DEGREE RANGE. WITH NORTWEST FLOW IN CONTROL OF THE AREAS WEATHER...ANY SHORTWAVE THAT MOVES OVER THE RIDGE MAY PRODUCE SOME SHOWERS OR THUNDERSTORMS...ESPECIALLY AROUND THE PERIPHERY OF THE RIDGE. WHILE CURRENT FORECAST IF FOR DRY CONDITIONS THROUGH THE PERIOD...WOULD NOT BE SUPRISED IF WE SAW A FEW PERIODS OF SHOWERS BY MID WEEK. HATCH && .AVIATION... SCATTERED CONVECTION WILL CONTINUE TO DEVELOP NEAR THE AERODROMES THROUGH THE EARLY EVENING. CONVECTION IS EXPECTED TO BECOME MORE WIDESPREAD LATE TONIGHT AS LOW LEVEL JET INCREASES. VISIBILITIES COULD BE REDUCED TO IFR CATEGORY NEAR STRONGER THUNDERSTORMS DUE TO MOIST AIRMASS. LOWER CEILINGS AND SHOWERS WILL BE POSSIBLE THURSDAY MORNING WITH A GRADUAL INCREASE IN CEILINGS. ANGLE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jul 15, 3:04 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 304 PM CDT WED JUL 15 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162015- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 304 PM CDT WED JUL 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE STORMS WILL BE POSSIBLE ALONG AND EAST OF A LINE FROM NEAR SALEM TO GALENA THROUGH 9 PM. STORMS WILL BE CAPABLE OF LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS UP TO 70 MPH ALONG WITH HEAVY RAINFALL AND LOCALIZED FLOODING. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA AFTER 10 PM AS A LOW LEVEL JET INCREASES. ISOLATED STORMS COULD PRODUCE HAIL UP THE SIZE OF QUARTERS...AND WIND GUSTS UP TO 60 MPH ALONG WITH HEAVY RAINFALL AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE ONGOING ACROSS PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS THURSDAY MORNING. SUFFICIENT INSTABILITY AND SHEAR SHOULD BE AVAILABLE FOR STRONG TO ISOLATED SEVERE STORMS TO AFFECT THE AREA AS A COLD FRONT PUSHES THROUGH THE REGION. THE MAIN CONCERN WITH ANY STORM THAT BECOME SEVERE WOULD BE HAIL TO THE SIZE OF QUARTERS...WINDS AROUND 60 MPH AND HEAVY RAINFALL. LOCALIZED FLOODING WILL BE POSSIBLE IN POOR DRAINAGE AREAS. THUNDERSTORMS WILL ALSO BE POSSIBLE LATE IN THE DAY THURSDAY AND EARLY FRIDAY MORNING. NO ADDITIONAL THUNDERSTORMS ARE EXPECTED FOR THE SATURDAY THROUGH TUESDAY PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ALONG AND EAST OF A LINE FROM NEAR SALEM TO GALENA THROUGH 9 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE
In the hours before
Local storm report, Jul 15, 3:18 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL GLADDEN 37.50N 91.46W
07/15/2009 E0.75 INCH DENT MO PUBLIC
30 MPH WINDS ESTIMATED WITH THUNDERSTORMS AS WELL AS 1.5
INCHES OF RAINFALL
&&
GCLAYCOMThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:26 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 64 min |
| Jul 15, 3:11 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Texas, Wright | 64 min |
| Jul 15, 3:13 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon | 36 min |
| Jul 15, 4:43 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 22 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.